Alert archive / Nevada / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 7, NWS Reno, NV

May 22, 2009Douglas County, Nevada; Alpine County, California

NWS Reno, NV issued this severe thunderstorm warning at May 22, 2009, 5:21 PM PDT for Douglas County, Nevada; Alpine County, California. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2009, 5:21 PM PDT (00:21 UTC)
Expired
May 22, 2009, 5:45 PM PDT
In force
24 min
Issued by
NWS Reno, NV
Area
Storm-based polygon

Counties Alpine County, CA, Douglas County, NV

The radar

The Reno radar (KRGX), 99 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2009-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2009-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
3680 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KREV 230021
SVRREV
CAC003-NVC005-230045-
/O.NEW.KREV.SV.W.0007.090523T0021Z-090523T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
521 PM PDT FRI MAY 22 2009

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL ALPINE COUNTY IN CENTRAL CALIFORNIA...
  CENTRAL DOUGLAS COUNTY IN WESTERN NEVADA...
  THIS INCLUDES THE CITY OF GARDNERVILLE...

* UNTIL 545 PM PDT

* AT 516 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED   
  TO SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS  
  UP TO 60 MPH.  THIS STORM WAS LOCATED OVER HIGHWAY 88 JUST SOUTH   
  OF GARDNERVILLE...AND MOVING NORTH AT 5 MPH OR LESS.

* LOCATIONS AFFECTED INCLUDE...GARDNERVILLE...WOODFORDS...JUNCTION US
  395 AND NV 756 AND HIGHWAY 88.

SPOTTERS IN THE AREA CONTINUED TO REPORT MODERATE TO HEAVY RAIN WITH 
THIS STORM.  PONDING OF WATER ALONG HIGHWAY 88 AND RISES IN SMALL 
CREEKS AND STREAMS IN THE AREA IS LIKELY.

HIGH WINDS...HAIL...HEAVY RAIN AND DEADLY LIGHTNING ARE ALL LIKELY 
WITH THIS STORM. DURING A SEVERE THUNDERSTORM...SEEK SHELTER INSIDE 
A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

LAT...LON 3897 11986 3898 11967 3879 11964 3878 11982
TIME...MOT...LOC 0017Z 167DEG 3KT 3885 11976

$$

BRONG
2 follow-up statements
000 
WWUS55 KREV 230036
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
536 PM PDT FRI MAY 22 2009

CAC003-NVC005-230045-
/O.CON.KREV.SV.W.0007.000000T0000Z-090523T0045Z/
ALPINE CA-DOUGLAS NV-
536 PM PDT FRI MAY 22 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM PDT
FOR CENTRAL DOUGLAS AND NORTH CENTRAL ALPINE COUNTIES...

AT 533 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWS THIS 
STORM IS WEAKENING...BUT WILL CONTINUE TO PRODUCE HEAVY RAIN...HAIL 
AND WINDS GUSTS TO 60 MPH. THIS STORM WAS LOCATED NEAR OVER HIGHWAY 
88 NEAR GARDNERVILLE...MOVING NORTH AT 5 MPH OR LESS.

* LOCATIONS AFFECTED INCLUDE...GARDNERVILLE...GARDNERVILLE RANCHOS...
  MINDEN...PAYNESVILLE...WOODFORDS AND JUNCTION NV 88 AND NV 206.

SPOTTERS IN THE AREA CONTINUE TO REPORT PEA SIZE HAIL AND HEAVY RAIN 
WITH THIS STORM.

LAT...LON 3897 11986 3898 11967 3879 11964 3878 11982
TIME...MOT...LOC 0034Z 167DEG 3KT 3886 11976

$$

BRONG
000 
WWUS55 KREV 230048
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
548 PM PDT FRI MAY 22 2009

CAC003-NVC005-230053-
/O.EXP.KREV.SV.W.0007.000000T0000Z-090523T0045Z/
ALPINE CA-DOUGLAS NV-
548 PM PDT FRI MAY 22 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DOUGLAS AND NORTH 
CENTRAL ALPINE COUNTIES EXPIRED AT 545 PM PDT...

THE STORM THAT EARLIER PROMPTED THE SEVERE THUNDERSTORM WARNING HAS 
WEAKENED.  HOWEVER THE STORM CONTINUES TO PRODUCE HEAVY RAINFALL 
OVER GARDNERVILLE AND IS MOVING NORTH AT 5 MPH OR LESS. 

WEATHER SPOTTERS IN GARDNERVILLE HAVE REPORTED PEA SIZE HAIL AND 
RAINFALL AMOUNTS NEAR 0.50 INCHES WITH THIS STORM.

A SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR THE AREA UNTIL 
830 PM THIS EVENING.

IF YOU OBSERVED ANY WIND DAMAGE...HAIL...OR FLOODING FROM THE STORM 
EARLIER...REPORT IT TO THE NATIONAL WEATHER SERVICE IN RENO. CALL 
OUR OFFICE AT 775-673-8100. YOUR REPORTS HELP US IMPROVE OUR WARNING 
PROCESS.

LAT...LON 3897 11986 3898 11967 3879 11964 3878 11982
TIME...MOT...LOC 0043Z 167DEG 3KT 3887 11976

$$

BRONG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:46 PM PDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 22, 3:46 PM PDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
346 PM PDT FRI MAY 22 2009

.SHORT TERM...
DIURNAL CONVECTION PRETTY MUCH ON TRACK WITH THE FORECAST THIS
AFTERNOON. THE ONLY THING TO WATCH THROUGH 7-8 PM WILL BE THE
BUILDING CUMULUS NEAR AND WEST OF RENO AND ALONG THE VIRGINIA RANGE.
RAIN IS UNLIKELY WITH VERY DRY LOW LEVELS BUT MID LEVEL INSTABILITY
IS DECENT AND THERE IS SOME WEST WIND CONVERGENCE SO A FEW LIGHTNING
STRIKES ARE POSSIBLE. THE EVENING SHIFT MAY HAVE TO MONITOR THIS
AND SEND OUT A QUICK UPDATE.

A TRICKY FORECAST ON TAP FOR THE REGION THROUGH MEMORIAL DAY. THE
FIRST ITEM OF CONCERN AFTER DIURNAL CONVECTION DIES OUT THIS
EVENING IS AN APPROACHING UPPER LEVEL DISTURBANCE WEST OF SAN
FRANCISCO. WITH 500-300 MB LAPSE RATES BETWEEN 7.5 AND JUST OVER
8 C/KM AND INCOMING LIFT EVIDENCED BY COOLER CLOUD TOPS IN THE
INFRARED...ELEVATED CONVECTION IS POSSIBLE LATE TONIGHT AND
SATURDAY MORNING NORTH OF RENO AND LAKE TAHOE. ALSO...WITH SOME
FORCING...INCREASING MOISTURE OVER THE REGION...AND MILD LOWS
OVERNIGHT IN MANY AREAS...DIURNAL CONVECTION COULD START RATHER
EARLY SATURDAY (BY LATE MORNING).

WITH THE UPPER DISTURBANCE OFF THE COAST MOVING THROUGH SATURDAY...I
DO EXPECT SOME WESTERLY FLOW IN THE EARLY EVENING TO PUSH CONVECTION
OFF THE CREST AND INTO THE BASIN.

SUNDAY AND SUNDAY NIGHT...ANOTHER WEAK DISTURBANCE IS EXPECTED TO
DRIVE A DEFORMATION AXIS SOUTH THROUGH THE CWA. WITH MOISTURE
STILL HANGING AROUND...THIS IS EXPECTED TO SET OFF SHOWERS AND
THUNDERSTORMS FOR THE NORTHERN CWA ESPECIALLY BY SUNDAY AFTERNOON.
FURTHER SOUTH...DIURNAL CONVECTION WILL DEVELOP AND PERHAPS EVEN
COMBINE WITH THE SOUTHWARD MOVING CONVECTION FROM THE NORTHERN CWA
BY EVENING. THE DEFORMATION AXIS ACROSS THE NORTHERN CWA WILL
SLIDE SOUTH OVERNIGHT INTO MONDAY MORNING. WITH PLENTY OF MOISTURE
IN PLACE...IT SHOULDNT TAKE MUCH TO KEEP AT LEAST SHOWERS GOING
SUNDAY NIGHT AND MONDAY MORNING NORTH OF INTERSTATE 80.

FOR MEMORIAL DAY...SREF INSTABILITY PARAMETERS AND MODEL DATA FROM
THE GFS/NAM INDICATE THAT THE FOCUS FOR AFTERNOON SHOWERS AND
THUNDERSTORMS WILL BE SOUTH OF INTERSTATE 80 AND MAYBE EVEN HIGHWAY
50. THEREFORE...I REMOVED WEATHER MENTION FROM THE NORTHERN CWA
AND KEPT 30-40% POPS SOUTH. SNYDER

.LONG TERM...TUESDAY THROUGH FRIDAY...
NO MAJOR CHANGES TO THE ONGOING FORECAST FOR NEXT WEEK. BUMPED UP
POPS AND CLOUD COVER A BIT WITH BETTER CONFIDENCE OF CONVECTIVE
ACTIVITY. DETAILS STILL NEED TO BE IRONED OUT...BUT MODELS ARE IN
PRETTY GOOD AGREEMENT AND CONSISTENT WITH OVERALL PATTERN OF
RETROGRESSION OF THE LOW PRESSURE OVER THE SOUTHWESTERN STATES. THIS
LOW WILL JOIN WITH ANOTHER AREA OF LOW PRESSURE OFF THE THE SOUTHERN
CA COAST BY MIDWEEK. THIS LOOK TO BE A FAIRLY CLASSIC SETUP FOR
THUNDERSTORMS IN OUR AREA...WITH SOUTHEAST FLOW ALOFT CONTINUING TO
FEED MOISTURE UP THE SIERRA AND INTO THE WESTERN GREAT BASIN.
AFTERNOON HEATING WILL GET THE STORMS STARTED OVER THE HIGHER
ELEVATIONS

MOISTURE WILL CONTINUE TO INCREASE EACH DAY AS WE GET SOUTHEAST
FLOW...WITH PRECIPITABLE WATER VALUES REACHING UP TO NEAR 1.0 INCH
WED AND THU. THIS WILL PROVIDE A VERY CONDUCIVE ATMOSPHERE FOR
SCATTERED WET THUNDERSTORMS AND LOCALLY HEAVY RAINFALL AMOUNTS
ESPECIALLY FROM RENO-TAHOE SOUTHWARD INTO MONO AND MINERAL COUNTIES.
THIS PATTERN WILL CONTINUE THROUGH NEXT WEEK...WITH THE THREAT OF
STORMS EACH AFTERNOON AND EVENING. BEST CHANCE FOR THUNDERSTORMS IN
THE RENO AREA LOOK TO BE WED-THU. HOON
&&

.AVIATION...
VFR CONDITIONS THROUGH 12Z SAT. ISOLD TSTMS THRU 04Z OVER THE SIERRA
FROM KTVL SOUTHWARD TO MONO COUNTY. LGT SFC WNDS EXCEPT FOR AFTN
ZEPHYR WINDS WITH G20KT IN WRN NV THRU 04Z. HOON
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, May 22, 3:17 PM PDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
317 PM PDT FRI MAY 22 2009

CAZ073-NVZ001-003-222315-
GREATER RENO-CARSON CITY-MINDEN AREA-MINERAL AND SOUTHERN LYON
COUNTIES-MONO-
317 PM PDT FRI MAY 22 2009

...PAIR OF STRONG THUNDERSTORMS NEAR BRIDGEPORT...

AT 313 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
STRONG THUNDERSTORMS NEAR BRIDGEPORT...AND MOVING NORTH AT 10 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN REDUCING VISIBILITIES TO LESS
THAN THREE MILES...SMALL PEA OR MARBLE SIZE HAIL...AND STRONG GUSTY
WINDS OF 40 TO 50 MPH...ARE EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...SWEETWATER SUMMIT...BODIE...BRIDGEPORT
  RESERVOIR...BRIDGEPORT...DEVILS GATE SUMMIT AND BRIDGEPORT-BRYANT
  FIELD AIRPORT.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

HOON
Special weather statement, May 22, 3:29 PM PDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
329 PM PDT FRI MAY 22 2009

CAZ073-222315-
MONO-
329 PM PDT FRI MAY 22 2009

...STRONG THUNDERSTORM NEAR LEE VINING AND TIOGA PASS...

AT 326 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR TIOGA PASS AND LEE VINING... MOVING NORTH
AT 10 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN...SMALL PEA OR MARBLE SIZE
HAIL...AND STRONG GUSTY WINDS OF AROUND 40 TO 50 MPH... ARE EXPECTED
WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...CONWAY SUMMIT...LEE VINING...TIOGA
  PASS...TWIN LAKES...LEE VINING AIRPORT AND JUNCTION US 395 AND CA
  270 (BODIE RD).

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

HOON
Special weather statement, May 22, 3:47 PM PDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
347 PM PDT FRI MAY 22 2009

NVZ003-230100-
GREATER RENO-CARSON CITY-MINDEN AREA-
INCLUDING THE CITIES OF...SPARKS...VERDI...GARDNERVILLE
347 PM PDT FRI MAY 22 2009

...SOME STRONG THUNDERSTORMS DEVELOPING....

ISOLATED STRONG THUNDERSTORMS ARE DEVELOPING AROUND THE RENO-
CARSON CITY-MINDEN AREA AND ARE EXPECTED TO CONTINUE OVER THE NEXT
COUPLE OF HOURS. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING
STRONG GUSTY WINDS UP TO 50 MPH...SMALL HAIL AND OCCASIONAL
LIGHTNING. THUNDERSTORMS ARE EXPECTED TO DIMINISH AFTER SUNSET.

HOON

HTTP://WEATHER.GOV/RENO
Special weather statement, May 22, 5:05 PM PDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
505 PM PDT FRI MAY 22 2009

CAZ072-NVZ002-003-230200-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-
505 PM PDT FRI MAY 22 2009

...HEAVY RAIN CONTINUES OVER GARDNERVILLE AREA...

* A SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR THE
  GARDNERVILLE AREA UNTIL 830 PM PDT THIS EVENING.

AT 557 PM PDT...NATIONAL WEATHER SERVICE RADAR SHOWS A THUNDERSTORM
OVER THE GARDNERVILLE AREA IS MOVING NORTH AT 5 MPH.

SPOTTERS HAVE REPORTED SMALL HAIL AND HEAVY RAIN WITH AMOUNTS UP TO
0.50 INCHES SO FAR WITH THIS STORM.  PONDING OF WATER ON STREETS AND
NEAR POORLY DRAINED AREAS AS ALSO BEEN REPORTED.

HEAVY RAIN WITH TOTAL AMOUNTS UP TO 1 INCH IS POSSIBLE WITH THIS
STORM.

* LOCATIONS AFFECTED INCLUDE...GARDNERVILLE...GARDNERVILLE RANCHOS...
  MINDEN...PAYNESVILLE...WOODFORDS AND JUNCTION NV 88 AND NV 206.

STAY TUNED TO WEATHER.GOV/RENO FOR ADDITIONAL UPDATES AND POSSIBLE
WARNINGS.

BRONG
Special weather statement, May 22, 5:17 PM PDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
517 PM PDT FRI MAY 22 2009

NVZ002>004-230100-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-WESTERN
NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
517 PM PDT FRI MAY 22 2009

...STRONG THUNDERSTORM OVER GEIGER GRADE...

AT 512 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR NV 341 AT WASHOE-STOREY CO LINE...OR 6
MILES NORTHWEST OF VIRGINIA CITY...AND MOVING NORTHEAST AT 10 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN...SMALL PEA OR MARBLE SIZE
HAIL...AND STRONG GUSTY WINDS OF AROUND 40 TO 50 MPH...WITH AREAS OF
BLOWING DUST... ARE EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...GEIGER GRADE...GOLD
HILL...LOCKWOOD...MUSTANG...PATRICK...VIRGINIA CITY AND NV 341 AT
WASHOE-STOREY CO LINE.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

HOON

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 5:42 PM PDTAreal Flood AdvisoryREVDouglas3 hr
May 22, 6:46 PM PDTSevere Thunderstorm WarningREVLyon, Storey29 min
May 23, 1:18 PM PDTFlash Flood WarningREVMono117 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2009Severe Thunderstorm Warnings in California, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.